Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 8, 2017, 7:42 PM MDT for Otero County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2017, 7:42 PM MDT (01:42 UTC)
- Expired
- May 8, 2017, 8:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Otero County, CO
The radar
The Pueblo radar (KPUX), 89 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
168
WUUS55 KPUB 090142
SVRPUB
COC089-090215-
/O.NEW.KPUB.SV.W.0017.170509T0142Z-170509T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
742 PM MDT MON MAY 8 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Otero County in southeastern Colorado...
* Until 815 PM MDT
* At 741 PM MDT, a severe thunderstorm was located near Higbee, or 15
miles south of North La Junta, moving north at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
La Junta, North La Junta, Swink, Cheraw and Higbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3765 10341 3765 10375 3810 10376 3813 10340
TIME...MOT...LOC 0141Z 183DEG 35KT 3775 10356
HAIL...1.25IN
WIND...60MPH
$$
283 follow-up statements
376
WWUS55 KPUB 090152
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
752 PM MDT MON MAY 8 2017
COC089-090215-
/O.CON.KPUB.SV.W.0017.000000T0000Z-170509T0215Z/
Otero CO-
752 PM MDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHEASTERN OTERO COUNTY...
At 751 PM MDT, a severe thunderstorm was located near La Junta,
moving north at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Junta, North La Junta, Swink and Cheraw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3779 10341 3769 10375 3810 10376 3813 10340
TIME...MOT...LOC 0151Z 183DEG 36KT 3790 10356
HAIL...1.25IN
WIND...60MPH
$$
28187
WWUS55 KPUB 090204
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
804 PM MDT MON MAY 8 2017
COC089-090215-
/O.CON.KPUB.SV.W.0017.000000T0000Z-170509T0215Z/
Otero CO-
804 PM MDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EAST CENTRAL OTERO COUNTY...
At 804 PM MDT, a severe thunderstorm was located near North La Junta,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Junta, North La Junta, Swink and Cheraw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3790 10341 3784 10366 3811 10368 3813 10340
TIME...MOT...LOC 0204Z 210DEG 35KT 3801 10349
HAIL...1.00IN
WIND...60MPH
$$
28400
WWUS55 KPUB 090215
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
815 PM MDT MON MAY 8 2017
COC089-090224-
/O.EXP.KPUB.SV.W.0017.000000T0000Z-170509T0215Z/
Otero CO-
815 PM MDT MON MAY 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTERO COUNTY WILL
EXPIRE AT 815 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 3790 10341 3784 10366 3811 10368 3813 10340
TIME...MOT...LOC 0214Z 183DEG 35KT 3810 10348
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:42 PM MDT, 4 hours earlier.
Area forecast discussion, May 8, 3:42 PM MDT, 4 hours before
Area Forecast Discussion National Weather Service Pueblo CO 342 PM MDT Mon May 8 2017 .SHORT TERM...(This evening through Tuesday) Issued at 316 PM MDT Mon May 8 2017 Tonight and Tuesday...Short term model consensus has convection moving to the northeast during the evening with a line of weakening convection moving across the southeast plains. Currently, looking like the strongest convection this evening will be along and north of US 50. Will keep some PoPs overnight as another weak disturbance may produce some showers, mostly along the southern I25 corridor. On Tuesday, another disturbance will rotate northward, east of the upper low over Arizona. Plenty of low level moisture will be in place over the plains along with the middle and upper level moisture. Main question will be the amount of instability. SPC Day2 has a marginal risk, which is very reasonable. Other main concern will be locally heavy rains on the burn scars. --PGW-- .LONG TERM...(Tuesday night through Monday) Issued at 316 PM MDT Mon May 8 2017 Tuesday night into Wednesday...Upper low moves eastward, passing over northern New Mexico Wednesday evening. Wednesday could be another day with strong storms and locally heavy rainfall. Models hint at an axis of heavier rainfall developing along a boundary somewhere over eastern Colorado. EC has the boundary further north while the GFS keeps it over southeast Colorado. Thursday...Upper low slowly moves east with some precipitation wrapping around the west side of the upper low. Currently, appears precipitation amounts will be light with cool and stable airmass over the region. Friday through Monday...Upper ridge builds into the region Friday through Monday. There will be some residual moisture for a few afternoon and evening thunderstorms, mainly over the higher terrain. Otherwise, it will be mild and dry. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 316 PM MDT Mon May 8 2017 KCOS and KPUB...Scattered to numerous thunderstorms will continue through late evening, with the potential for gusty winds, hail and heavy rain. Will have to watch for some low clouds overnight depending on the amount of easterly flow, which will depend on outflows from thunderstorms. The wet and active pattern continues on Tuesday with scattered to numerous afternoon and evening thunderstorms. The storms could produce gusty winds, hail and heavy rain. KALS...Scattered thunderstorms will occur into Monday evening and on Tuesday afternoon and evening. Gusty winds, brief downpours, and small hail could accompany the storms. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, May 8, 11:29 AM MDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1129 AM MDT Mon May 8 2017 COZ058>089-093>099-091730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1129 AM MDT Mon May 8 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms are possible today across the plains. The best chance for strong to severe storms will be along and north of highway 50. The primary threat will be large hail up to golf ball size and wind gusts to 70 mph. There is also a slight chance of a tornado, especially in northern El Paso county. The best chance for severe storms will be late this afternoon and into the evening hours. Flash flooding on burn scars will also increase today as unstable air moves into the region. If a storm moves over any of the many burn scars over the region, then flash flooding will be possible. The most susceptible burn scars are the Junkins burn scar and the Hayden Pass burn scar. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On Tuesday, scattered thunderstorms are expected to initiate over the mountains early Tuesday afternoon, then drift eastward onto the plains. Primary concerns will be lightning, strong winds, large hail, heavy rain, burn scar flooding, and an isolated tornado. Additionally, light snow accumulation will be possible above 10000 feet. On Wednesday and Thursday, the upper level low moves closer to the region, bringing showers and thunderstorms to the area. A few storms could become strong across the plains and heavy rainfall will become more of a concern for burn scars. Primary risks are lightning, small hail, wind gusts up to 50 mph and localized flash flooding. Snow levels will remain around 10000 feet with light to moderate accumulations possible across the higher elevations. High pressure will move across the area for Friday through Sunday. However, there will be enough residual moisture for isolated thunderstorms to develop over the higher terrain each afternoon. Primary concerns will be lightning, small hail and wind gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely today and tonight across the region. LW/Skelly
In the hours before
Local storm report, May 8, 7:00 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
700 PM MDT MON MAY 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 6 S MANZANOLA 38.03N 103.85W
05/08/2017 M0.75 INCH OTERO CO TRAINED SPOTTER
&&Special weather statement, May 8, 7:01 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Pueblo CO 701 PM MDT MON MAY 8 2017 COZ094-090130- Eastern Las Animas County CO- 701 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAS ANIMAS COUNTY UNTIL 730 PM MDT... At 701 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 22 miles southeast of Thatcher to 14 miles southwest of Kim. Movement was north at 35 mph. Nickel size hail and winds in excess of 30 mph will be possible with these storms. These storms will remain over mainly rural areas of eastern Las Animas County. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Colorado. LAT...LON 3763 10377 3763 10346 3706 10337 3705 10370 TIME...MOT...LOC 0101Z 176DEG 29KT 3741 10366 3712 10357 28
Local storm report, May 8, 7:03 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
703 PM MDT MON MAY 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HEAVY RAIN 8 SE BOONE 38.17N 104.16W
05/08/2017 M0.75 INCH PUEBLO CO TRAINED SPOTTER
&&Special weather statement, May 8, 7:17 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Pueblo CO 717 PM MDT MON MAY 8 2017 COZ087-088-090145- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 717 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 745 PM MDT... At 717 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Tyrone, or 23 miles north of Trinidad, moving north at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Huerfano and north central Las Animas Counties. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Colorado. LAT...LON 3740 10432 3743 10454 3776 10454 3773 10421 TIME...MOT...LOC 0117Z 187DEG 19KT 3750 10442 28
Local storm report, May 8, 7:22 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
722 PM MDT MON MAY 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 4 SSE MANZANOLA 38.05N 103.84W
05/08/2017 M1.00 INCH OTERO CO TRAINED SPOTTER
PEA TO QUARTER SIZED.
&&Special weather statement, May 8, 7:31 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Pueblo CO 731 PM MDT MON MAY 8 2017 COZ093-094-090200- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- 731 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND NORTHEASTERN LAS ANIMAS COUNTIES UNTIL 800 PM MDT... At 731 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Higbee, or 23 miles south of North La Junta, moving north at 35 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Higbee. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Colorado. LAT...LON 3756 10346 3757 10369 3784 10374 3786 10341 TIME...MOT...LOC 0131Z 183DEG 31KT 3765 10358 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:04 PM MDT | Special Weather Statement | PUB | Las Animas | 26 min |
| May 8, 6:26 PM MDT | Special Weather Statement | PUB | Pueblo | 34 min |
| May 8, 6:28 PM MDT | Areal Flood Advisory | PUB | Crowley, Huerfano, Las Animas, Otero, Pueblo | 3 hr |
| May 8, 6:36 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Pueblo | 24 min |
| May 8, 6:43 PM MDT | Special Weather Statement | PUB | El Paso | 77 min |
| May 8, 6:49 PM MDT | Special Weather Statement | PUB | Otero | 26 min |
| May 8, 7:01 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| May 8, 7:13 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 32 min |
| May 8, 7:17 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| May 8, 7:31 PM MDT | Special Weather Statement | PUB | Otero | 29 min |
| May 8, 8:06 PM MDT | Special Weather Statement | PUB | Otero | 24 min |
| May 8, 8:22 PM MDT | Special Weather Statement | PUB | Otero | 23 min |
| May 8, 8:41 PM MDT | Special Weather Statement | PUB | Baca | 34 min |
| May 9, 5:08 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more | 17 hr |
| May 9, 12:02 PM MDT | Areal Flood Warning | PUB | Huerfano | 46 hr |
| May 9, 12:17 PM MDT | Special Weather Statement | PUB | Rio Grande | 43 min |
| May 9, 12:21 PM MDT | Special Weather Statement | PUB | Otero | 54 min |
| May 9, 12:44 PM MDT | Flash Flood Warning | PUB | Crowley, Otero, Pueblo | 3 hr |
| May 9, 2:30 PM MDT | Special Weather Statement | PUB | Otero | 60 min |
| May 9, 2:47 PM MDT | Special Weather Statement | PUB | 43 min | |
| May 9, 2:55 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 35 min |
| May 9, 3:05 PM MDT | Special Weather Statement | PUB | Custer | 85 min |
| May 9, 3:22 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 3 hr |
| May 9, 3:23 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Las Animas, Otero | 54 min |
| May 9, 3:29 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 47 min |
| May 9, 3:38 PM MDT | Areal Flood Warning | PUB | Conejos | 24 hr |
| May 9, 3:48 PM MDT | Special Weather Statement | PUB | Bent, Crowley, Otero | 72 min |
| May 9, 3:59 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Otero | 48 min |
| May 9, 4:22 PM MDT | Special Weather Statement | PUB | Las Animas | 23 min |
| May 9, 4:26 PM MDT | Areal Flood Warning | PUB | Conejos | 27 hr |
| May 9, 4:33 PM MDT | Special Weather Statement | PUB | Kiowa | 27 min |
| May 9, 4:48 PM MDT | Special Weather Statement | PUB | Bent | 27 min |
| May 9, 5:07 PM MDT | Special Weather Statement | PUB | Kiowa | 23 min |
| May 9, 5:10 PM MDT | Special Weather Statement | PUB | Bent | 35 min |
| May 9, 5:15 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 30 min |
| May 9, 5:32 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
| May 9, 5:55 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.